Another Quick Question About Prednisone
Posted 29 November 2006 - 11:01 PM
Does this sound normal for a trial, are these doses low or high?
Sorry I just am freaking out about it.
I was going to go to bed and then started reading about the side effects.......
Posted 30 November 2006 - 02:30 AM
Do you have a definite diagnosis? Or is he giving you the Prednisone to see if it reduces inflammation? I'm not sure what the two week trial is all about, but short term there's not a lot of danger of the more serious side effects. I can tell you that when I first stated the steroids I felt like I could take on the world, I had so much energy. But it was weird energy, like I found myself scrubbing out the inside of my washing machine at 10pm sort of thing.... I do find that the earlier in the morning I take the Prednisone the less likely it is to bother me. Also heed their advice and take it with a little something to eat.
It's not a drug to be taken lightly. I have been on it for over a year and would love to be able to stop it but I can't. However I know some people who have taken it for years and have no side effects whatsoever. Everyone is different!
Ask him too about stopping it abruptly like that, I always thought you had to be weaned slowly but perhaps that just applies to long term use.
I'm sure others will chime in with their experiences... let us know how you're doing. Love, Mary in Philly
Posted 30 November 2006 - 02:34 AM
I haven't personally taken prednisone, but a friend of mine with psoriatic arthritis was pregnant and was put on 10 mg/ day.
Her twins were born completely normal, so if 10 mg is safe for a pregnant lady, then 20 mg/day doesn't sound like too much.
But please don't believe me too much as I'm neither Dr. nor pharmacist...
Posted 30 November 2006 - 02:34 AM
Why are you trying out prednisone? Is it only going to be for the two weeks or longer? I was on a short course of prednisone because my knee filled up with fluid. That was only for one week and they were 4mg tablets with 6 tablets the first day, 5 the next, 4 the third etc....
I have also been on prednisone in the past for a month or two when I had a really bad flair but it wasn't 40mg. If your doctor is doing 40mg, then 20 you will probably be on it much longer because it will have to go to 10mg, 5 mg etc so you can get off of it.
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)
Posted 30 November 2006 - 02:38 AM
I apologize, I answered your last post without first reading the previous one that explained the situation. Duh. Sorry.
The prednisone should help the swelling etc but not the digestive problem. It has to be so frustrating to not get a diagnosis, I know someone in the same predicament. She has a high ANA but not much else pointing to autoimmune. It's very demoralizing for her, and depressing. And her family isn't as supportive as they could be.
Anyhow, keep on plugging away. Even if you don't have a definite diagnosis there's help for the symptoms, and that's the important part.
sorry again! Mary in Philly
Posted 30 November 2006 - 09:11 AM
I am trying to pull as much information as possible!
The trial is only for two weeks to see if it has an effect on my pain and swelling.
He said it basically, if it do get some relief from it, then it will help to lead him in the right direction (of an inflammatory disorder), and then I can go off it and we can look at taking something else.
He did say it was a crude,quick way of finding out if my joint pain and swelling was inflammatory.
Because all my inflammation markers have come back down to normal, but my pain seems more intense to me, it is very confusing and frustrating all around.
I will take the 40mgs this morning (for the next week) (it is only 9am here in New Zealand), go and see my family doctor on Monday to speak to her and get my BP checked as that is my main worry.
Then after a week I will take 20mgs each day and then stop.
I have read that people taper off with smaller doses but I am guessing that since I am only on it for 2 weeks it doesn't matter??
Of course I didn't have all these questions while in his office since I hadn't done any reading of it before.
I don't mind if it gives me more energy.........as usually I have none!
I have 3 little boys all aged under 4yrs old, and a sick husband, and my mother is going off to Holland on Monday so my backup babysitter is gone, so to have a bit more energy for a couple of weeks may be good.........I hope it just doesn't make me loopy.
I will keep you all posted, as I am a little worried still,
Posted 30 November 2006 - 11:35 AM
Posted 30 November 2006 - 09:35 PM
I just wrote a reply in the other Prednisone thread. But I just wanted to say that I agree with Whirlway! I tapered off the Prednisone 'way slower than your doctor is talking about and I wouldn't have thought it mattered that you were only going to be on it for two weeks.
I was first put on 40 mg. when I was in the hospital about three years ago. I don't think I was on that high a dose for even one week because I remember I was already cutting down on it when I left the hospital and I was only in the hospital a total of about five days.
It wouldn't hurt to ask your doctor about the tapering part and tell him you've read about it and heard about it and that you are worried about tapering off too fast.
Mary in Texas
Posted 01 December 2006 - 12:22 AM
I totally agree with your worries about the tapering of the prednisone.
From everything I have read in the last 24hours it seems it should be done in much slower increments. I will be just stopping after 20mgs, which seems quite extreme.
This is something I will discuss with my own family doctor on Monday, so see what she thinks of it all.
I took my first 40mg dose this morning. I have the WORST headache all day long,
crashed out at 4pm for about half an hour, I was so tired I lay down on the floor.
Now I am wide awake.......probably from my nap earlier! (I hope)
Thanks so much for filling me in on the pro's and con's its this kind of stuff that I need to know.
I will let you know how the next week goes, fingers crossed......as long as this horrendous headache goes away.
Posted 01 December 2006 - 04:09 AM
I totally agree with the suggestions you taper off slowly--20mg to nothing seems very abrupt to me. Just my opinion. I'm glad you are going to talk to your doctor.
I have been on prednisone several times. Several times it was just a short dose of a week or so, but even so tapered. Another time I was on a low dose for a year and my tapering was like 5,4,3,2,1mg.
Boy, do I remember that quick burst of energy! I got a lot of Holiday shopping and housecleaning done. Prednisone is sometimes the drug of choice. Really helped me. But my rheumatologist calls it a "double-edged sword" if you are on it a lot.
Posted 01 December 2006 - 02:48 PM
Yes, I seem to be running on super juice today......which is very odd for me since I am usually so tired by midday.
Luckily my awful headache of yesturday seems to have gone, thankfully!
I am so glad everyone joined in with there stories and suggestions about the tapering, more ammo for me when I go to see my doctor, I so do not want to crash suddenly after coming off it, which sounds like what would happen if I do stop after 20mgs.
Thanks for your reply, I hope you are having a great weekend!
Posted 07 December 2006 - 08:37 AM
Posted 07 December 2006 - 01:15 PM
I have just posted a new topic on how I am going with the Prednisone, I think I am doing okay.
I just dropped from 40mgs to 20mgs this morning and am feeling a little jumpy, hopefully that will go away.
I think I am tolerating the Prednisone better than I thought I would, and it sounds like some people get great relief from it.
Oh the only other side effect I forgot is that I am urinating like crazy.........my goodness!!!!
thanks for your encouraging message, Good luck to you.